Author Topic: Headache post MRI with Contrast?  (Read 49723 times)

skamper

  • Full Member
  • ***
  • Posts: 137
  • Disneyworld with my girls!
Headache post MRI with Contrast?
« on: January 19, 2011, 07:37:30 pm »
Hello everyone,
I know I was just on here yesterday and was very excited about my MRI results. All was good, the down side to it, a horrific headache last night till now.  
Has anyone ever gotten headaches after their MRI scans with contrast?  I was feeling okay afterwards, 10:00 MRI, about 3:00 started feeling like I was getting sick. Eyes felt itchy, tired feeling, throat started to hurt and I started coughing. Came home at 4:00 and crashed until 6:00. Went to bed with a bad headache which proceeded to only get worse over night.  I missed a day of work, in bed with an icepack. My family thinks it may be from the MRI or contrast dye. My husband thinks I had one the last MRI I had, I can't really remember.
Just wondered if anyone else has ever had this happen?  I choose never to be in that much pain again, it brought me to tears this afternoon. I'm doing a little better, still sore, but barable.
Thanks for any thoughts or suggestions, at least my next one is a year away  ;)
Susan

Gotcha Day--January 24th  ;D
« Last Edit: January 19, 2011, 07:39:10 pm by skamper »
Diagnosed 12-09
AN right side 2.3 x 2.6 x 1.9
97% balance loss, minimal hearing loss
Surgery 4-2-10 at Methodist Hospital, Dr. Long and Moore
1.5 cm tumor left on 7 nerve.  Gamma knife 1-2013

Larry

  • Hero Member
  • *****
  • Posts: 1462
  • Scallywags Rule
    • Chronologer of the PBW
Re: Headache post MRI with Contrast?
« Reply #1 on: January 19, 2011, 08:43:17 pm »
I'd say that getting a headache from an MRi would be unusual. They are rather noisy things  so the sound of the magnet could i suppose cause a headache. as for the contrast - dunno - thats a curly one. Can't say i've ever seen a post on that one.


Laz
2.0cm AN removed Nov 2002.
Dr Chang St Vincents, Sydney
Australia. Regrowth discovered
Nov 2005. Was in watch and wait mode until Dec 2008 now must do something.
Chronologer of the PBW
http://www.frappr.com/laz

TJ

  • Sr. Member
  • ****
  • Posts: 282
  • 1.2 cm AN right side, CK November 2010
Re: Headache post MRI with Contrast?
« Reply #2 on: January 19, 2011, 09:17:54 pm »
skamper

When I had my last MRI they made me sign a release form that stated the dye can give you headaches along with a few other symptoms..  Hope this helps

TJ

kdoinCA

  • New Member
  • *
  • Posts: 3
Re: Headache post MRI with Contrast?
« Reply #3 on: January 19, 2011, 10:02:24 pm »
After I had an MRI in November 2010 (when my AN was discovered), immediately upon standing I felt extremely dizzy and nauseous.  I mentioned it to the Tech and asked if this was normal, he mumbled something I couldn’t hear or decipher, so I left and drove back to work.  By the time I got to work, I really felt awful and my head was pounding so I placed a call to the ENT Dept.  I relayed how I felt and again asked if this was normal after having an MRI.  I was told that there is nothing about an MRI that would cause my symptoms, not even the gadolinium contrast and that I was probably coming down with the flu as it was going around.  I relayed that I was feeling fine before the MRI and I didn’t think it was the flu.   Well, I only lasted about another hour at work and ended up going home to bed and still felt lousy the next day.   I didn’t agree with the doctor’s opinion then, and I definitely don’t now knowing that someone else has had a similar experience.  I believe it’s possible that some of us our sensitive to the gadolinium. 

~Kathy
Diagnosed with 12x7x8 mm AN on 11/19/10
Currently researching my options

leapyrtwins

  • Hero Member
  • *****
  • Posts: 10820
  • I am a success story!
Re: Headache post MRI with Contrast?
« Reply #4 on: January 19, 2011, 10:04:04 pm »
I've never had this happen and I've had several post op MRIs with gadolinium contrast.

Hope you're feeling better.

Jan
Retrosig 5/31/07 Drs. Battista & Kazan (Hinsdale, Illinois)
Left AN 3.0 cm (1.5 cm @ diagnosis 6 wks prior) SSD. BAHA implant 3/4/08 (Dr. Battista) Divino 6/4/08  BP100 4/2010 BAHA 5 8/2015

I don't actually "make" trouble..just kind of attract it, fine tune it, and apply it in new and exciting ways

sunfish

  • Sr. Member
  • ****
  • Posts: 343
Re: Headache post MRI with Contrast?
« Reply #5 on: January 20, 2011, 08:47:41 am »
I've thought several times that the MRIs increased my tinnitus.  I'm allergic to CT contrast (totally different from MRI contrast).  They do blood work to ensure my kidneys are working OK, prior to each and every MRI.  If you have issues with your kidneys, you should be sure the doctors and technicians know.  Apparently, this includes high blood pressure (which can be a sign of kidney problems) and diabetes, because they always ask me about this.

Not sure I've ever heard of folks having problems, other than those mentioned above.  Because of my CT sensitivity, they've talked with me lots about the gadolinium, and it seems to be a much safer agent for most folks.
Rt. side 14mm x 11mm near brain stem
Severe higher frequency hearing loss
I use a hearing aid (Dot 20 by Resound)
Balance issues improving!!!!
Cyberknife March17, 2010
Roper Hospital Cancer Center, Charleston, SC

CHD63

  • Administrator
  • Hero Member
  • *****
  • Posts: 3194
  • Life is good again!!
Re: Headache post MRI with Contrast?
« Reply #6 on: January 20, 2011, 09:00:53 am »
Susan .....

So sorry you had this reaction after your MRI.

I have always developed an awful headache during an MRI (even ones without contrast ...... done for other reasons) but I always felt it was from the loud banging and lying flat on my back for an extended period of time ..... but never to the extreme you are describing.  It is entirely possible you reacted to the Gadolinium and I would certainly mention it to your doctor before you go for another one.

Clarice
Right MVD for trigeminal neuralgia, 1994, Pittsburgh, PA
Left retrosigmoid 2.6 cm AN removal, February, 2008, Duke U
Tumor regrew to 1.3 cm in February, 2011
Translab AN removal, May, 2011 at HEI, Friedman & Schwartz
Oticon Ponto Pro abutment implant at same time; processor added August, 2011

Jim Scott

  • Hero Member
  • *****
  • Posts: 7241
  • To conquer fear is the beginning of wisdom
Re: Headache post MRI with Contrast?
« Reply #7 on: January 20, 2011, 01:39:21 pm »
Susan ~

I'm sorry to learn that you developed a bad headache following your MRI scan.  It's pretty obvious there is a connection.  I strongly suspect the gadolinium dye is the culprit but the noise could also be a factor - or it could be a coincidence...but I doubt that.  Like Jan, I've never had this experience following an MRI scan, and I had 5 - with contrast dye - the year of my surgery & radiation (2006).  Clarice's advice is sound; consult your doctor about this headache before your next MRI.  You may have to forgo the gadolinium dye.

Jim
4.5 cm AN diagnosed 5/06.  Retrosigmoid surgery 6/06.  Follow-up FSR completed 10/06.  Tumor shrinkage & necrosis noted on last MRI.  Life is good. 

Life is not the way it's supposed to be. It's the way it is.  The way we cope with it is what makes the difference.

Brendalu

  • Hero Member
  • *****
  • Posts: 1286
  • Smile..it makes everyone wonder what you are up to
Re: Headache post MRI with Contrast?
« Reply #8 on: January 21, 2011, 05:28:54 am »
I am sor sorry you experienced this reaction.  I did too amd my GP said that it sounded like an allergic reaction to the dye.  The next ne was done with something else and I was okay.  If my ENT told me it couldn't have been the dye I would be finding another ENT.
I hope everything is getting better for you.
Brenda
Brenda Oberholtzer
AN surgery 7/28/05
Peyman Pakzaban, NS
Chester Strunk, ENT

Mickey

  • Hero Member
  • *****
  • Posts: 753
Re: Headache post MRI with Contrast?
« Reply #9 on: January 21, 2011, 08:59:10 am »
Hi Susan, My most recent MRI done with contrast didn`t seem to agree with me. I had a slight headace with body pains that lasted for over a month. Who knows for sure? I drank alot of water and eventually symptoms subsided. I`m honestly thinking of taking my next one without the dye. Thats the way they originally spotted my AN. HUM.... Best wishes, Mickey

molliechernugel

  • Newbie
  • *
  • Posts: 1
Re: Headache post MRI with Contrast?
« Reply #10 on: January 20, 2015, 08:38:49 pm »
I too had a MRI with contrast on Saturday morning and have had a terrible headache every since so I think it is from the contrast dye

Echo

  • Sr. Member
  • ****
  • Posts: 397
Re: Headache post MRI with Contrast?
« Reply #11 on: January 21, 2015, 08:57:55 pm »
I had bad headaches and nausea after my first two MRI's for roughly 8 hours and then felt fine.  One MRI was with contrast one was without.  I asked several Dr.s, and technicians about this and no one could explain it until I spoke to one nurse.  She asked me where my hands and arms were during the MRI.  I told her I liked to keep one hand crossed over the other while they rested on my stomach.  She suggested the energy field may be "arching" and to try keeping my hands at my sides during the next MRI and see what happened.   I followed her advice for the next two MRI's and never had a headache or nausea.  Not sure if that's the answer for others, but it worked for me.

Cathie.
Diagnosed: June 2012, right side AN 1.8cm
June 2013: AN has grown to 2.4 cm.
Gamma Knife: Sept. 11, 2013 Toronto Western Hospital

Echidna

  • Newbie
  • *
  • Posts: 1
Re: Headache post MRI with Contrast?
« Reply #12 on: December 19, 2017, 08:38:34 am »
I had a MRI of my shoulder 5 days ago and experienced focal pain in my right temple area whenever the MRI started. I never experience headaches even after drinking too much. It was only while the noise was happening, and quickly resolved after the MRI stopped.

 


anything